Pages

Copyright & Privacy

Medication Overuse Headaches MOH

medication-overuse-headaches-mohPatients taking medication of migraines and headaches should be aware of the medication overuse headaches (MOH) also known as rebound headaches. Your doctor should have provided this piece of information. If he hasn’t, do ask him about MOH. This could save you a great deal of pain.

What is MOH?

MOH is an interaction between a medication used excessively and the patient. The headaches occurring due to medication overuse has an unusual pattern of shifting which could happen even within the same day, from having a migraine like headaches to having the tension-type headaches.

The diagnosis of this medication- overuse headache is important as patients are not very likely to respond to preventive medications while overusing acute medications.
Medications that cause MOH

Studies show that drugs used for the treating headaches can cause MOH in patients with primary headache disorders. Here are a few drugs that may cause MOH. Studies show that triptans such as sumtriptans, naratriptans, zolmitriptan, and rizatriptan can cause MOH.

Certain newly introduced drugs like almotripan; eletriptan and frovatriptan have no evidence of MOH. Further studies are in process for these newly developed drugs. Ergotamines like DHE, Migranal and Cafergot, simple analgesics and opioids can also cause MOH.

Combination medication like Butalbital compounds (aspirin or acetaminophen, butabital, and caffeine), Vicodin (acetaminophen and hydrocodone), other combination medication could cause MOH.

Avoid MOH.

A simple way to avoid MOH is avoiding medications for relieving headaches and migraines for more than two or three days a week.

For people using triptans, doctors usually recommend the usage of these drugs only for two days and some other medication for the remaining days if needed. Usually in cases of chronic patients they take preventive measures for MOH rather than a medication for it.

Distinguish MOH from Migraines and other headaches.
It could be difficult to differentiate the headaches. But can be differentiated only by symptoms. Migraine worsens by activity whereas MOH doesn’t also MOH doesn’t show any symptoms like that in migraine.

  • Share/Bookmark